If you eat enough of some fatty foods, it can impact your heart. But, what about those foods that feel like they're hurting your heart right after you eat them?
Carla, from Sioux City, asks, "Eating chili and some nut products produce gas/indigestion and it feels like I have air/gas around my heart. I don't believe it hurts my heart, but can you explain please?"
"Chili, like so many foods, can cause heartburn if you are not used to it," said Dr. Ramin Artang, Mercy Cardiology. "Nuts are healthy in moderation. Salted nuts are not healthy and will cause fluid retention because of the salt and high blood pressure. And by the way nuts even the healthy ones can cause high triglycerides so remember to eat them in moderation. Coronary artery disease in some people men and women, can sometimes present as heartburn, air or gas around the heart. Interestingly even though the person may have coronary artery disease burping may relieve the symptoms and making the person believe he or she is having indigestion. So if a person continues to have indigestion particularly after meals they may need to have it checked out by their doctor particularly if they have other risk factors for coronary artery disease such as high blood pressure, diabetes, smoking, high cholesterol."
Dorothy, from Sioux City, asks, "Can Acute Intermittent Porphyria cause heart attacks and how can doctors find it and treat it if you are allergic to many of the medicines that you take for heart problems?"
"First, Intermittent porphyria is an extremely rare medical condition," said Artang. "It can cause the person urine to turn dark intermittently, associated with acute severe abdominal pain, numbness weakness, psychiatric conditions such as, anxiety and hallucination. Some historian believe that King George III may have had this condition that may explain his intermittent madness episodes. It is so rare that there is very limited experience on this condition and heart disease, but based on limited data I could find, this condition could cause cramps including in the coronary arteries that could cause temporary blockage of the vessel and if its there long enough can potentially cause a heart attack. Dorothy is also right about the fact that many types of medicine that we very commonly use for the heart disease can provoke an attack of porphyria. So there is actually a list of medication they can take, and medication they absolutely should avoid. Since it is very rare and most doctors have little or no experience with it, Dorothy knows probably more about this condition than most doctors she is going to meet. So most importantly she needs to have a bracelet that says she has Acute intermittent porphyria and carry the list of medicine she already knows she is allergic to. People with this condition of course can develop heart condition like anyone else. There are safe tests we can perform to figure out if she has a heart condition and then if there is something actually wrong with her heart we will tailor the treatment she can tolerate knowing the limitation because of the porphyria."
Can't Find Something?